Hi guys! How are you? Let me know in the comments, I want to know! 🙂 I thought it might be interesting to blog about my first three months of taking Pregabalin. I know it can be helpful for those deciding whether to take it, to read others’ experiences. In my experience, the side effects they tell you about officially aren’t necessarily the only ones. Actually talking to other people who take it, there are so many common side effects not even listed!
By the way, I’m in the UK but if you’re reading from another country, Pregabalin may also be called Lyrica.
What is Pregabalin?
I started taking Pregabalin in mid-June this year. I was prescribed it by my pain clinic, to help with my chronic pain (caused by ME and fibromyalgia). Pregabalin was actually initially intended to treat certain types of seizures in people with epilepsy. I believe it is still used for that, but is also now approved to treat pain.
Pregabalin is prescribed for fibromyalgia and other types of chronic pain, including neuropathic pain (pain from damaged nerves). It is in a class of medications called anti-convulsants. Apparently, it works by decreasing the pain signals sent from the body to the brain.
The manufacturers say: “Pregabalin may help control your symptoms but will sadly not cure your condition. It may take several weeks or longer before you feel the full benefit. Do not stop taking Pregabalin without talking to your doctor, even if you experience side effects such as unusual changes in behavior or mood. If you suddenly stop taking it, you may experience withdrawal symptoms, including trouble falling asleep or staying asleep, nausea, diarrhea, headaches, or seizures. Your doctor will probably decrease your dose gradually over at least one week.”
My First Week of Pregabalin
I was started on a low dose of Pregabalin, which is usually the case for everyone. The reasons are that it gets your body used to the drug and reduces potential side effects. But also, it means by slowly increasing the dose, you can find what dose works for you, without going way too high straight away, when you could potentially be taking less.
I started on 50mg twice a day for the first few weeks. Whilst I am discussing my dosage, it’s really important to remember that this was prescribed for my specific set of circumstances and may not suit you. Always take your doctor’s advice on dosage for YOU! I took one after breakfast, and one after eating dinner. I think they generally say to avoid taking it on an empty stomach, although a lot of people I know seem to take a dose at night, so I don’t know!
My only real side effects during the first week were drowsiness and being a bit giggly! I am always exhausted, but definitely slept more and was a bit ‘out of it’ during my first week. It passed pretty quickly though, so wasn’t too problematic. The giggliness seemed to happen half an hour or so after taking the tablets, and I seemed to find everything a bit amusing and get giddy! It was actually quite a pleasant side effect so I’m not complaining there! 😀
I felt no difference in my pain levels.
My Next Dosage Increase: 1 Month
At the one month point, I was increased to 75mg twice a day (same times). This was a fairly low increase, at my request. I’m ill enough without dealing with bad side effects! I also personally really want to find the lowest dose I can, that helps the pain. I didn’t really have any noticeable side effects. The one thing I did notice though is that I was sleeping better at night. This is a huge plus for me, as I struggle to sleep a lot due to pain and a messed up body clock!
Again, unfortunately I had no improvement in my pain levels.
Second Dosage Increase: 2 Months
My next increase (and current dosage) was to remain at 75mg in the morning but to take 2x 75mg tablets in the evening. Again, I’ve had no awful side effects apart from one annoying one, which I’ll go into later! One thing I noticed is that it does help me ‘go to the toilet’ more regularly, which as someone with IBS Type C (constipation) is great! Gabapentin did the same thing when I used to take that. I guess if you don’t have constipation, that could be a problem, but for me it’s a benefit haha!
I’ve mostly been sleeping a lot better, which is an absolute godsend! I still have some crappy nights where I’m awake until 5am but not as often as before.
Unfortunately, I STILL have no pain relief from the Pregabalin!
Third Dosage Increase: 3 Months
I am awaiting a call from my doctor about my next dosage increase, which will start next week. I would imagine he might add in another 75mg tablet in the morning, but I’m not sure yet. I’d hoped I’d feel a decrease in my pain by now, so I’m getting a little frustrated. [Edited to add: as of 11 Oct, my dose has increased to 150mg morning and evening. I’ll let you know if it helps!]
The Big Side Effect… Hair Growth!
Ok, so this is the side effect I mentioned earlier. I haven’t really had any other unpleasant side effects, but this one is pretty darn annoying! After about a month of being on the Pregabalin, I noticed I had facial hair in places I’d literally never had anything before. It wasn’t really visible, and was quite soft, but was very obvious to the touch. I couldn’t believe how much peach fuzz had appeared out of nowhere!
I had brand new hair growth on my forehead, cheeks/side of face and chin, where I have literally never had any noticeable hair before, ever. My hair line also extended a bit further forward than usual around my temple areas. I kind of hoped it would disappear once my body got used to the medication, but that wasn’t the case. After two months, I gave in and had to deal with it! I had my whole face threaded (and it hurt like hell!) – nothing like how painless it is to have your brows done! The women even said to me, in broken English, “so much hair”, whilst looking surprised, haha!
I was hoping once I had it threaded off, it wouldn’t grow back as my body was used to the Pregabalin. That wasn’t the case! It grew back exactly the same, so I’m guessing it’s going to be a long-term thing. The only plus side is that my eyelashes have grown too – they’re definitely longer than before. Silver linings, and all that!
Interestingly, hair growth isn’t officially listed as a side effect of Pregabalin. However, I have posted in chronic illness groups on Facebook and spoken to other spoonies taking it on Twitter. It is definitely something that happens and isn’t uncommon. Strange that it’s not listed, but it doesn’t surprise me. Actual ‘on the ground’ experience of meds is often different from what the leaflets tell you. [Edited to add: since posting this, even more people have told me they’ve experienced facial hair growth too!]
My Overall Experience of Pregabalin
I think I’ll have to reserve my judgment for now. Obviously turning into a gorilla isn’t the most fun thing ever! But then at least I haven’t had any other nasty side effects. I am really appreciating the better sleep, as it makes a huge difference in dealing with my ME. It also makes it easier to cope with pain, when you’ve had some rest. Saying that, I had hoped to feel a decrease in my chronic pain by now. I am willing to keep increasing my dose and see what happens. I’m still on a relatively low to mid dose at the moment, so perhaps on a higher dose, it’ll help my pain. I’ll keep you updated as to what happens in the next few months!
Have you taken/are you taking Pregabalin? Does it help your pain? Have you had any hairy side effects? Let me know in the comments!
Never miss a post – click below to follow me on Bloglovin 🙂Follow